Feel Better During Advanced Breast Cancer Treatment
During chemotherapy and radiation, make your workouts less intense than they were before you had cancer. When you're ready, you can gradually make them more challenging.
Ask your doctor if there are any limits on what you can do. For instance, if your immune system is weaker because of treatment, it might be best not to exercise in a gym. Your doctor can also check for other causes of fatigue such as anemia and thyroid problems.
Pain or Tingling in Hands and Feet
Doctors call this side effect "neuropathy." It's a side effect of some chemotherapy drugs. It can also happen after cancer surgery or radiation or for other reasons, including the cancer itself.
Tip: Tell your doctor as soon as you feel symptoms. She or he may change the dose of your cancer medicine or add another drug to help.
Peeling, Redness on Hands and Feet
Some drugs used against breast cancer cause "hand-foot syndrome." This involves a sunburn-like redness, tenderness, and, sometimes, peeling on the palms of the hand and soles of the feet.
Tip: Use thick emollient creams several times a day, Borges suggests. At night, wear socks or gloves to bed. A B6 vitamin supplement may also help.
If these things don't work, your doctor may want to change your dosage or extend your "time off" cycle with the drug.
Several kinds of chemotherapy can cause mouth sores. Radiation can also cause them. They're painful, making it harder to eat and drink.
- Use a soft toothbrush.
- Avoid whitening toothpastes and mouthwashes, which may irritate sores.
- Suck on ice pops or ice chips.
- Avoid spicy or crunchy foods.
- Skip alcohol and fizzy or acidic drinks, such as tomato and citrus juices.
- Drink through a straw.
If you need more relief, ask your doctor about pain relief.
Swollen, Heavy Arms or Hands
If you’ve had lymph nodes removed from your armpit or chest during breast surgery, you are more likely to get lymphedema, a buildup of fluid in the fatty tissues just under the skin in those areas.